Texas, 2007

Tornado and Hail in Texas, April 30, 2007

April 30, 2007 · NWS SJT · 8 events in 2 counties and zones

A weak upper level disturbance combined with daytime heating produced widely scattered showers and thunderstorms across West Central Texas. The thunderstorms in the evening hours took on supercell characteristics, and one storm over Runnels County produced a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A weak upper level disturbance combined with daytime heating produced widely scattered showers and thunderstorms across West Central Texas. The thunderstorms in the evening hours took on supercell characteristics, and one storm over Runnels County produced a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:52 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 30, 11:52 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1252 PM CDT MON APR 30 2007

.AVIATION...JUST PRETTY MUCH AN UPDATE TO THE PREVIOUS PACKAGE.
DID NOT MENTION THUNDERSTORMS AT KSJT...BUT CAN NOT RULE THEM OUT
AT THIS TIME...BUT CHANCES ARE LESS THAN 50 PERCENT OF HITING THE
TERMINAL. OTHERWISE TAFS ARE THE SAME WITH MENTION OF
STORMS...MAINLY AFTER 22 TO 23 Z.

&&

.PREV DISCUSSION... /ISSUED 1112 AM CDT MON APR 30 2007/

UPDATE...FLASH FLOOD WATCH WAS CANCELLED A LITTLE EARLY AS
WIDESPREAD THUNDERSTORMS HAVE EXITED OFF TO THE SOUTHEAST.
ADDITIONAL THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON
WITH SOME PARTIAL CLEARING...ATMOSPHERE SHOULD DESTABILIZE ONCE
AGAIN THIS AFTERNOON...IN ADDITION ANOTHER LOBE OF VORTICITY IS
FORECAST TO ROTATE AROUND THE MAIN UPPER LOW THIS AFTERNOON AND
EVENING AND WE ARE CONTEMPLATING ANOTHER FFA FOR THE NORTHERN
COUNTIES THIS AFTERNOON AND EVENING...BUT THUNDERSTORMS MAY BE
MORE SCATTERED AND THUS LIMIT THE FLOODING POTENTIAL. LOOKING
OUTSIDE WE HAVE SOME MODERATE CU BEGINNING TO DEVELOP TO THE WEST
AND WE SHOULD BEGIN TO SEE NEW THUNDERSTORMS DEVELOP SHORTLY.
CAPES FORECAST TO GET BACK INTO THE 1500 TO 2000 J/KG THIS
AFTERNOON AND SOME MODERATE SHEAR WILL LIKELY SEE ISOLATED SEVERE
THUNDERSTORMS DEVELOP AGAIN THIS AFTERNOON.

BRAZZELL

PREV DISCUSSION... /ISSUED 717 AM CDT MON APR 30 2007/

UPDATE...
OPTED TO EXTEND THE FLASH FLOOD WATCH FOR THE REMAINDER OF THE
MORNING ACROSS THE NORTHWEST HILL COUNTRY AND THE NORTHERN EDWARDS
PLATEAU. ALTHOUGH THE MAIN CONVECTIVE COMPLEX CONTINUES TO WEAKEN
AND SHIFT EAST...NEW DEVELOPMENT CONTINUES TO TAKE PLACE TO THE
WEST. HEAVY RAINFALL LOOKS MORE SPOTTY...BUT GIVEN THE RAINFALL
FROM EARLIER TONIGHT...EXTENDING THE WATCH LOOKS PRUDENT.

PREV DISCUSSION... /ISSUED 631 AM CDT MON APR 30 2007/

AVIATION...
COMPLEX OF SHOWERS AND STORMS CONTINUES TO PUSH EAST EARLY THIS
MORNING...WITH NEW STORMS DEVELOPING TO THE SOUTHWEST ACROSS
PORTIONS OF THE NORTHERN EDWARDS PLATEAU. FOR THE TAF SITE SEEING
THE PRECIP SHIELD TO START THE MORNING OFF...KABI...KJCT...KBBD...
CEILINGS FOR THE MOST PART WILL BE IN THE VFR RANGE...BUT DID
INCLUDE A TEMPO DURATION THROUGH THE NEXT FEW HOURS FOR AN MVFR
CEILING AND VISIBILITY.

ONCE THE MAIN BAND GOES BY...THINGS DRY OUT A LITTLE. SCATTERED
SHOWERS AND STORMS WILL LIKELY DEVELOP OFF AND ON JUST ABOUT
ANYWHERE ACROSS THE AREA THE REMAINDER OF TODAY AND INTO THE
EVENING. BEST WAY TO HANDLE THIS ACTIVITY SEEMS TO BE WITH
WIDESPREAD VCTS MENTION IN THE TERMINALS...BUT WILL CONTINUE TO
WATCH RADAR TRENDS AND AMENDMENTS ARE LIKELY.

PREV DISCUSSION... /ISSUED 327 AM CDT MON APR 30 2007/

SHORT TERM...
FIRST OF ALL...THE TORNADO WATCH. AFTER DISCUSSION WITH SPC...THE
TORNADO WATCH THAT HAD BEEN IN EFFECT UNTIL 3 AM WAS ALLOWED TO
EXPIRE...AND THE NEW SEVERE THUNDERSTORM WATCH WAS KEPT JUST TO
THE SOUTHEAST. ALREADY EXTENDED THE FLASH FLOOD WATCH FOR THE
EASTERN COUNTIES THROUGH 7 AM. GIVEN THE STEADY EASTWARD PROGRESS
OF THE CONVECTIVE SYSTEM...HEAVIEST RAIN MAY BE EXITING MY
COUNTIES RIGHT AT 12Z. WITH THE ATMOSPHERE BEHIND THE COMPLEX AT
LEAST SOMEWHAT WORKED OVER...SHOULD SEE A BREAK IN MUCH OF THE
SHOWERS AND THUNDERSTORMS FOR AWHILE TODAY. MAY SEE SOME RECOVERY
THIS AFTERNOON...BUT WILL STILL UNDERCUT GUIDANCE POPS FOR THE
CENTRAL AND WESTERN SECTIONS OF WEST CENTRAL TEXAS TODAY.

STILL EXPECT SCATTERED CONVECTION TO DEVELOP ACROSS PORTIONS OF
WEST CENTRAL TEXAS...AT LEAST UNTIL THE UPPER LOW CAN EXIT ON
TUESDAY NIGHT.

LONG TERM...
NOT MUCH CHANCE TO LOOK AT ANYTHING OTHER THAN THIS FIRST SYSTEM.
NEXT UPPER LOW STILL LOOKS ON PACE TO MOVE INTO THE AREA FOR
WEDNESDAY NIGHT AND THURSDAY. WILL UNDERCUT GFS GUIDANCE TEMPS
SOME LATE IN THE WEEK. ENSEMBLE NUMBERS ARE GENERALLY A FEW
DEGREES COOLER...AND WILL HAVE TO DRY OUT THE WET GROUND FIRST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 75  63  78  61 /  60  40  40  20
SAN ANGELO 	 81  64  83  62 /  50  30  20  10
JUNCTION 	 79  66  82  62 /  60  40  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/27/99
Hazardous weather outlook, Apr 30, 4:33 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
533 AM CDT MON APR 30 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
533 AM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY EAST
AND SOUTHEAST ACROSS WEST CENTRAL TEXAS. THESE STORM MAY CONTINUE
TO PRODUCE LOCALLY HEAVY RAINFALL...AND THERE REMAINS A POTENTIAL
OF FLASH FLOODING INTO THE MORNING HOURS. IN ADDITION...SCATTERED
THUNDERSTORMS MAY REDEVELOP DURING THE AFTERNOON...PERHAPS REACHING
SEVERE LEVELS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER UPPER LEVEL STORM SYSTEM WILL APPROACH WEST CENTRAL TEXAS
FOR WEDNESDAY OR THURSDAY...PRODUCING ANOTHER ROUND OF SHOWERS OR
THUNDERSTORMS. GIVEN THE SATURATED SOILS...AND THE POSSIBILITY OF
MORE HEAVY RAINFALL...FLASH FLOODING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

07

In the hours before

Special weather statement, Apr 30, 8:32 AM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
932 AM CDT MON APR 30 2007

TXZ078-301500-
SUTTON TX-
932 AM CDT MON APR 30 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 AM CDT FOR SUTTON
COUNTY...

AT 929 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHWEST OF SONORA...MOVING
NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SONORA BY 940 AM CDT
  THE INTERSECTION OF RANCH ROAD 2596 AND RANCH ROAD 864 BY 1000 AM
  CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Local storm report, Apr 30, 9:34 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
1034 AM CDT MON APR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             STERLING CITY           31.84N 100.99W
04/29/2007  E0.88 INCH       STERLING           TX   PUBLIC

0405 PM     HAIL             3 S BRONTE              31.84N 100.29W
04/29/2007  E0.88 INCH       COKE               TX   TRAINED SPOTTER

0423 PM     HAIL             BRONTE                  31.89N 100.29W
04/29/2007  E1.00 INCH       COKE               TX   TRAINED SPOTTER

0437 PM     FUNNEL CLOUD     6 SW WILMETH            31.92N 100.19W
04/29/2007                   RUNNELS            TX   TRAINED SPOTTER

0601 PM     HAIL             LUEDERS                 32.80N 99.62W
04/29/2007  E0.88 INCH       JONES              TX   FIRE DEPT/RESCUE

0649 PM     HAIL             7 S THROCKMORTON        33.08N 99.18W
04/29/2007  E0.88 INCH       THROCKMORTON       TX   TRAINED SPOTTER

0649 PM     TSTM WND GST     7 S THROCKMORTON        33.08N 99.18W
04/29/2007  E60.00 MPH       THROCKMORTON       TX   TRAINED SPOTTER

0920 PM     HAIL             5 S ABILENE             32.38N 99.73W
04/29/2007  E1.75 INCH       TAYLOR             TX   LAW ENFORCEMENT

0926 PM     HAIL             9 SW CLYDE              32.31N 99.61W
04/29/2007  E1.00 INCH       CALLAHAN           TX   LAW ENFORCEMENT

1025 PM     TSTM WND GST     5 SSW SAN ANGELO        31.38N 100.50W
04/29/2007  M60.00 MPH       TOM GREEN          TX   ASOS

1035 PM     FLASH FLOOD      ABILENE                 32.45N 99.73W
04/29/2007                   TAYLOR             TX   LAW ENFORCEMENT

            STREETS FLOODED

1118 PM     TSTM WND GST     BALLINGER               31.74N 99.96W
04/29/2007  E60.00 MPH       RUNNELS            TX   AMATEUR RADIO

1145 PM     FLASH FLOOD      6 NW ANSON              32.82N 99.97W
04/29/2007                   JONES              TX   LAW ENFORCEMENT

            WATER OVER ROADWAY AT U.S. 83 AND COUNTY ROAD 159.

1145 PM     FLASH FLOOD      3 W STAMFORD            32.94N 99.86W
04/29/2007                   JONES              TX   LAW ENFORCEMENT

            WATER OVER ROADWAY ON FARM ROAD 2834.

1245 AM     FLASH FLOOD      AVOCA                   32.87N 99.72W
04/30/2007                   JONES              TX   PUBLIC

            1 FOOT OF WATER OVER ROAD NORTH OF AVOCA

&&

JBRAZZEL

The radar

The San Angelo radar (KSJT), 1 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Tom Green

When
April 30, 1:48 PM CST to 1:50 PM CST
Where
Tom Green County, 1.37 mi ENE of (Sjt)mathis Fld San
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
31.378, -100.479

Hail, Runnels

When
April 30, 4:43 PM CST to 4:45 PM CST
Where
Runnels County, Miles
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.600, -100.180

Golfball size hail was reported in Miles.

Hail, Runnels

When
April 30, 5:24 PM CST
Where
Runnels County, 2.83 mi SSW of Ballinger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.712, -99.968

Thunderstorm Wind, Runnels

When
April 30, 8:00 PM CST to 8:05 PM CST
Where
Runnels County, Winters
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
31.970, -99.950

Thunderstorm winds knocked over a tree onto a Veterinary clinic. Other damage was noted near Elm Lake as well.

Hail, Runnels

When
April 30, 9:04 PM CST to 9:07 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.741, -99.961

Golfball size hail and 75 mph winds were reported in Ballinger as a supercell moved across the city.

Thunderstorm Wind, Runnels

When
April 30, 9:04 PM CST to 9:07 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.741, -99.961

Trained spotter reported 75 mph winds and golfball size hail.

Thunderstorm Wind, Runnels

When
April 30, 9:09 PM CST to 9:12 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.741, -99.961

Measured with a home anemometer.

Tornado, Runnels

When
April 30, 9:10 PM CST to 9:14 PM CST
Where
Runnels County, 2.24 mi NW of Ballinger Bruce Arpt to 0.91 mi NW of Ballinger Bruce Arpt
Rating
EF0
Path length
1.37 mi
Path width
350 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
31.693, -99.997

This tornado started near highway 67 southwest of Ballinger and moved to the east southeast. The tornado lifted just to the southe of Bruce Field airport. Damage was limited to mainly tin roofs and trees. However a tractor trailer was overturned and two hangers at the airport were damaged as well. The tornado also killed some livestock as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26095, 26104, 26105, 26106, 26107, 26109, 26110, 26123.